Last Modified: October 4, 2008
Dear OncoLink "Ask The Experts,"
In February of 2007, I was diagnosed with prostate cancer, PSA 4.2; 2 out of 10 cores positive for cancer, 10% involvement in each core, Gleason score 7 (4+3). I underwent IMRT to 77.4 Gy with 4 months of Lupron. My last 3 PSAs – each one 4 months apart - have all been 0.2 ng/ml. What I would like to know is if this drastic drop is unusual, as I've read that the PSA takes several years before it drops to such a low level.
Robert Lustig MD FACR, Clinical Associate Professor, Department of Radiation Oncology, University of Pennsylvania, responds:
Actually, this course is very typical for a man who receives leuprolide (Lupron) with his radiation therapy. Leuprolide is a medication that works to lower the body's production of androgens, or male hormones.
To better understand how leuprolide and radiation are felt to work in combination, first think of the prostate cancer as a continuous spectrum of cells that can be divided into three different types. The largest population are the prostate cancer cells that require androgens to survive; when exposed to leuprolide, these cells die pretty much immediately. Then there are the tumor cells that require androgens to grow (proliferate); these go into a “resting phase” when exposed to leuprolide, and stop growing. The third and smallest population are the tumor cells that give cancer a bad name. These cells grow regardless of whether or not there are androgens present in the body. The radiation therapy is used to deal with these last two compartments.
The other factor is that androgen withdrawal will cause a man's prostate to revert to what it was when he was 8 years old. BPH will improve, and most of the prostate's secreting functions shut down, so PSA from both the cancerous components and the normal prostate disappears. This happens concurrently with the decreased beard growth, shrinkage of the testicles, and erectile dysfunction that is seen with androgen withdrawal therapy. When gonadal function recovers after the drug is discontinued, one may have a small and expected rise in the PSA as normal prostate function recovers. This rise may be scary to patients, but it is normal, and the PSA usually tops out at about 1.5 ng/ml, and then may fall again.